Texas, 2015

Flash Flood in Texas, May 13, 2015

May 13, 2015 · NWS SHV · 1 event in 1 county or zone

A band of showers and thunderstorms developed during the early and mid afternoon over Southeast Texas on May 13th, and spread into portions of Deep East Texas during the early evening hours. Locally heavy rain was common with these storms, as they moved slowly over already saturated grounds from heavy rainfall that had fallen only a couple of days prior.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A band of showers and thunderstorms developed during the early and mid afternoon over Southeast Texas on May 13th, and spread into portions of Deep East Texas during the early evening hours. Locally heavy rain was common with these storms, as they moved slowly over already saturated grounds from heavy rainfall that had fallen only a couple of days prior. This resulted in areas of flash flooding across portions of Nacogdoches County that lingered through mid-evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 13, 2:55 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, May 13, 2:55 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
355 PM CDT WED MAY 13 2015

.DISCUSSION...
THE WARM FRONT IS POISED TO SURGE NORTHWARD THIS EVENING WITH
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER EAST TEXAS
ESPECIALLY...PROMPTING A FLASH FLOOD WATCH UNTIL 06Z OR 1 AM. IT
IS LIKELY MUCH OF THIS WILL BE OVER BY THEN BUT NORTH OF I-30
COULD BE ONGOING AND NEED AN EXTENSION DEPENDING ON THE PUSH AND
LIFT OF THE FRONTAL BOUNDARY.

OTHERWISE...IS HAS BEEN A NICE LATE WINTER LIKE DAY WITH MOSTLY
LIGHT RAIN STILL EXITING TO THE NORTH AND EAST FROM SOME WEAK
OVERRUNNING OF THE COOLER AIR MASS STILL HOLDING ON TO THE FOUR
STATE AREA. OUR SURFACE WINDS ARE VEERING A BIT MORE TO THE
SOUTHEAST ACROSS THE WATCH AREA AND PARTS OF KISATCHIE. WE ARE A
BIT ABOVE GUIDANCE FOR LOWS AND COULD BE TOO COOL AGAIN DEPENDING
ON THE SURGE OF DEW POINTS OFF THE GULF...IT IS A TOUGH CALL TO
NAIL DOWN. AT ANY RATE IT WILL BE BACK TO THE MUGGIES BY MORNING
AREA WIDE.

THE SHORT TERM PICTURE IS PRETTY CLEAR...BUT NOTHING TO GET
EXCITED ABOUT IN THE LONGER TERM IF YOU HAPPEN TO LIKE SPRING
CONVECTIVE RAINFALL. WE ARE PRETTY CLOSE TO ALL BLENDS GOING
FORWARD WITH HIGHER THAN AVERAGE TEMPERATURES AND POPS. THE NEXT
COLD FRONT EARLY NEXT WEEK WILL HELP TO BRING SOME CHANGE...BUT
CONSIDERING THIS PAST FRONT/S ENTRANCE AND SOON TO BE EXIT...THE
MONTHLY TOTALS FOR RAIN LOOK IMPRESSIVE FOR PERHAPS AN AVERAGE
SEASON. MEANWHILE...OUR HYDROLOGIC INTERESTS WILL BEAR LONG
WATCHING AS EVEN AFTER THE RAIN GETS BACK TO NORMAL...AS RELEASES
FROM UPSTREAM WILL KEEP RIVERS AND LAKES HIGH PERHAPS INTO SOME OF
NEXT MONTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  66  83  68  83 /  60  40  40  50
MLU  65  84  69  85 /  30  30  20  50
DEQ  62  81  66  82 /  60  40  40  50
TXK  64  80  68  83 /  60  40  40  50
ELD  62  81  68  83 /  50  30  40  50
TYR  68  83  70  82 /  60  40  20  50
GGG  67  84  70  83 /  60  40  40  50
LFK  69  84  70  85 /  50  40  20  50

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR OKZ077.

TX...FLASH FLOOD WATCH UNTIL 1 AM CDT THURSDAY FOR TXZ096-097-108>112-
     124>126-136>138-149>153-165-166.

&&

24
Hazardous weather outlook, May 13, 11:00 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT WED MAY 13 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-141700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-
1200 PM CDT WED MAY 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF SOUTH ARKANSAS AND
FOR ALL OF NORTH LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL BE
POSSIBLE...AS AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION
TODAY. HOWEVER...HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH
OF THE WEEK AS A WARM FRONT BEGINS LIFTING BACK NORTHWARD ACROSS
THE AREA. MUCH OF THIS WILL BE HIT OR MISS DAYTIME ACTIVITY. AND
WHILE THE SEVERE WEATHER THREAT LOOKS TO BE VERY MINIMAL OVER THE
NEXT SEVERAL DAYS...ANY ADDITIONAL RAIN COMBINED WITH CURRENT
CREST EXPECTATIONS COULD LEAD TO ADDITIONAL FLOODING OF SOME AREA
LAKES AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

OKZ077-TXZ096-097-108>112-124>126-136>138-149>153-165>167-141700-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-
UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE-
1200 PM CDT WED MAY 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE...AS AN UPPER
LEVEL DISTURBANCE APPROACHES THE REGION TODAY. WHILE WIDESPREAD
FLOODING ISSUES ARE NOT ANTICIPATED AT THIS TIME...A FEW ISOLATED
TROUBLE SPOTS CANNOT BE RULED OUT...ESPECIALLY UNDER HEAVIER
DOWNPOURS OR WHERE PREVIOUS HEAVY RAINFALL HAS OCCURRED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MUCH
OF THE NEXT WEEK AS A WARM FRONT BEGINS LIFTING BACK NORTHWARD
ACROSS THE AREA. THE POSSIBILITY FOR HEAVY RAINFALL WILL CREEP IN
LATE SATURDAY INTO SUNDAY...AS A COLD FRONT APPROACHES THE REGION
AND BECOMES STALLED ACROSS PARTS OF SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...AND SOUTHWEST ARKANSAS. WHILE THE SEVERE WEATHER THREAT
LOOKS TO BE VERY MINIMAL OVER THE NEXT SEVERAL DAYS...ANY
ADDITIONAL RAIN COMBINED WITH CURRENT CREST EXPECTATIONS COULD
LEAD TO ADDITIONAL FLOODING OF SOME AREA LAKES AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

24

The radar

The Shreveport radar (KSHV), 132 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Nacogdoches

When
May 13, 6:15 PM CST to 8:00 PM CST
Where
Nacogdoches County, 2.24 mi S of Lilbert to 2.13 mi NNW of Douglass
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.698, -94.927

Flooding was reported At County Road 3 and Highway 21 just west of the Douglass community.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566818.